Alert archive / Iowa / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Des Moines, IA

April 14, 202223 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Apr 14, 2022, 3:32 AM CDT for 23 counties in Iowa. It took effect at Apr 14, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2022, 3:32 AM CDT (08:32 UTC)
In effect from
Apr 14, 2022, 12:00 PM CDT
Expired
Apr 14, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
All 23 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2947 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WWUS83 KDMX 140832
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
332 AM CDT Thu Apr 14 2022

...Extreme Fire Danger for Portions of Western and Central Iowa
This Afternoon and Early Evening...

IAZ033-034-044>047-057>061-070>074-081>084-092>094-141645-
/O.NEW.KDMX.FW.W.0001.220414T1700Z-220415T0200Z/
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-
Lucas-Taylor-Ringgold-Decatur-
332 AM CDT Thu Apr 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR EXTREME FIRE CONDITIONS....

The National Weather Service in Des Moines has issued a Red Flag
Warning FOR EXTREME FIRE CONDITIONS, which is in effect from noon
today to 9 PM CDT this evening.

* Affected Area...Portions of western, central and southwest Iowa.

* Winds...West at 25 to 35 mph with gusts to 55 mph. 

* Relative Humidity...Dropping to between 20 and 25 percent by
  this afternoon.

* Impacts...Any fires that ignite may spread rapidly and exhibit 
  extreme fire behavior. Use extreme caution if engaging in any 
  activities that could start a fire. Outdoor burning is not 
  advisable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
442 
WWUS83 KDMX 141549
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
1049 AM CDT Thu Apr 14 2022

...Extreme Fire Danger for Portions of Western and Central Iowa
This Afternoon and Early Evening...

IAZ033-034-044>047-057>061-070>074-081>084-092>094-150000-
/O.CON.KDMX.FW.W.0001.220414T1700Z-220415T0200Z/
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-
Lucas-Taylor-Ringgold-Decatur-
1049 AM CDT Thu Apr 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* Affected Area...Portions of western, central and southwest 
  Iowa.

* Winds...West at 25 to 35 mph with gusts to 60 mph.

* Relative Humidity...Dropping to between 20 and 25 percent by 
  this afternoon.

* Impacts...Any fires that ignite may spread rapidly and exhibit 
  extreme fire behavior. Use extreme caution if engaging in any 
  activities that could start a fire. Outdoor burning is not 
  advisable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
003 
WWUS83 KDMX 142006
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
Issued by National Weather Service Quad Cities IA IL
306 PM CDT Thu Apr 14 2022

...Extreme Fire Danger for Portions of Western and Central Iowa
This Afternoon and Early Evening...

IAZ033-034-044>047-057>061-070>074-081>084-092>094-150200-
/O.CON.KDMX.FW.W.0001.000000T0000Z-220415T0200Z/
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-
Lucas-Taylor-Ringgold-Decatur-
306 PM CDT Thu Apr 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* Affected Area...Portions of western, central and southwest 
  Iowa. 

* Winds...West at 25 to 35 mph with gusts to 60 mph.

* Relative Humidity...15 to 30 percent this afternoon.

* Impacts...Any fires that ignite may spread rapidly and 
  exhibit extreme fire behavior. Use extreme caution if 
  engaging in any activities that could start a fire. Outdoor 
  burning is not advisable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
352 
WWUS83 KDMX 150153
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
853 PM CDT Thu Apr 14 2022

IAZ033-034-044>047-057>061-070>074-081>084-092>094-150300-
/O.EXP.KDMX.FW.W.0001.000000T0000Z-220415T0200Z/
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-
Lucas-Taylor-Ringgold-Decatur-
853 PM CDT Thu Apr 14 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS....

Winds have been decreasing and relative humidity has been rising
early this evening. Thus, the critical fire weather conditions
have ended. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:19 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 14, 3:19 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 AM CDT Thu Apr 14 2022

.DISCUSSION.../Today through Wednesday/
Issued at 318 AM CDT Thu Apr 14 2022

Key Messages:

- Dry and windy today. Driest conditions in west-central to
  southwest Iowa where a Red Flag Warning is in effect this
  afternoon. Wind Advisory for the rest of the area.
- Cool through at least early next week. Chances for rain and snow
  Sunday.

Discussion:

A deep surface low is centered over eastern North Dakota this
morning with gusty winds across the southwest quadrant across South
Dakota, Nebraska, and entering northwest Iowa. As the low moves
east, gust winds will expand across the state. Just how strong will
these winds get? Current gusts across South Dakota and Nebraska are
in the 40+ knot (45+ mph) range with a few 50 knot (58 mph) gusts
already. The HREF shows a wide swath of 40-50 mph gusts across the
area today. Model soundings are very deeply mixed as dry air is
entrained, with some showing mixing up to nearly 700 mb. Should this
type of mixing be realized, gusts near 60 mph are possible at times.
Right now the entire area is covered by a wind advisory, however an
upgrade to high wind warning across northern counties may be needed
later today. In addition to the winds, relative humidity will be
quite low as dry air moves in - below 30 percent for many locations.
The driest conditions will occur in west central to southwest
Iowa where a Red Flag Warning has been issued. Dry and windy
conditions - especially here, but really statewide - will result
in dangerous fire conditions. Any fires started today could
quickly get out of control and burning is strongly discouraged.

Later this evening a weak boundary will lift across the state with
some light rain or possibly snow across southern Iowa. While the
system will shift east by Friday and winds will diminish, wider
influence from this system will continue to keep the are within a
northwest flow regime. Cool temperatures in the 40s to low 50s will
continue through the weekend and into early next week. A quick
moving shortwave will push across the area on Sunday, providing a
reinforcing shot of cool air and bringing a chance for rain and
snow. Any snow should remain fairly light and confined to elevated
or grassy surfaces. Model solutions diverge into next week
regarding details, but the general trend is for additional
precipitation chances into the middle of the week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1147 PM CDT Wed Apr 13 2022

VFR conditions are expected to continue across all terminals through
the forecast period. Winds out of the west will gradually increase
through the overnight hours through much of Thursday. Confidence
remains high that stronger winds will begin after 09z to 12z
Thursday morning, becoming strongest in the late morning through the
afternoon. Gusts exceeding 35 to 40 knots are expected through this
period, before gradually decreasing through the evening. Otherwise
periods of mainly high clouds will move across the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM CDT this evening for
IAZ033-034-044>047-057>061-070>074-081>084-092>094.

Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for IAZ007-017-026>028-037>039-048>050-060>062-073>075-081>086-
092>097.

Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072.

&&

DISCUSSION...Hagenhoff
AVIATION...Bury/Hagenhoff
Hazardous weather outlook, Apr 13, 3:21 PM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Wed Apr 13 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
084>086-095>097-141200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
321 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty winds are expected on Thursday. Gusts may reach
50 mph at times. A Wind Advisory is in effect for the area.
Please visit weather.gov/desmoines for more information.

The combination of these strong winds, as well as low
relative humidities, will produce elevated fire weather
conditions Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ081>083-092>094-141200-
Adams-Union-Clarke-Taylor-Ringgold-Decatur-
321 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for portions of southwest Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds will be gusty Thursday, along with low relative humidities.
These will combine to produce elevated fire weather conditions as
well.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:34 AM CDTHigh Wind WarningDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more8 hr

Nearby

Red Flag Warnings in Iowa, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.